Hail, Logan
- When
- September 14, 4:04 PM MST
- Where
- Logan County, 0.52 mi W of Fleming
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.680, -102.840
A severe thunderstorm produced very large hail, from quarter to baseball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced very large hail, from quarter to baseball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 14, 1:54 PM MST, 2 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 254 PM MDT SUN SEP 14 2014 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 229 PM MDT SUN SEP 14 2014 SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE THIS AFTERNOON MAINLY NORTHERN MOUNTAINS AND ALONG THE CHEYENNE RIDGE...THESE SHOULD DIE QUICKLY EARLY THIS EVENING. THEN WE TURN OUR ATTENTION TO THE COLD FRONT WHICH SHOULD ENTER THE STATE AROUND SUNSET... THEN PROCEED SOUTH THROUGH THE METRO AREA AROUND MIDNIGHT. MODELS SHOW BOUNDARY LAYER GETS SATURATED ACROSS NORTHEAST COLORADO EARLY TOMORROW MORNING...SO EXPECT AREAS OF FOG AND STRATUS TO DEVELOP ACROSS THE PLAINS. WITH THE SLOW START AND A COOLER AIRMASS IN PLACE...MONDAY WILL BE QUITE A BIT COOLER...WITH HIGHS IN UPPER 60S TO LOWER 70S ON THE PLAINS. THE MORNING CLOUDS WILL GIVE WAY SLOWLY TO PARTLY SUNNY CONDITIONS BY EARLY AFTERNOON. GUIDANCE TEMPERATURES WERE HIGHER THAN OUR EARLIER FORECAST...WE SHOULD GET MUCH OF THE AFTERNOON TO WARM THINGS UP...SO I RAISED MAX TEMPS BY A DEGREE. MODELS ALSO SHOWED SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN ON MONDAY...RAISED POPS A BIT...BUT PLAINS SHOULD BE TOO COOL AND STABLE TO HAVE ANY AFTERNOON THUNDERSTORM ACTIVITY. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 229 PM MDT SUN SEP 14 2014 SKIES WILL CLEAR BEHIND A WEAK SHORTWAVE MONDAY NIGHT. SOUTH TO SOUTHWEST WINDS ON THE PLAINS SHOULD BE ENOUGH TO KEEP STRATUS FROM REDEVELOPING...THOUGH THERE IS A CHANCE OF GETTING SOME IN THE NORTHEAST CORNER. WARM AND DRY AIR WILL THEN BE OVER COLORADO AS THE UPPER RIDGE SHIFTS EASTWARD. HIGH TEMPERATURES WILL WARM TO NEAR 90 ON THE PLAINS BY THURSDAY...BUT THE NIGHTTIME COOLING WILL HELP KEEP THINGS RATHER STABLE...GENERALLY A LITTLE SHY OF CONVECTIVE TEMPERATURES SO EVEN THE AFTERNOON CLOUD COVER SHOULD BE LIMITED. MOISTURE WILL BEGIN TO SPREAD IN FROM THE WEST LATE THURSDAY POSSIBLY BRINGING ISOLATED SHOWERS TO THE MOUNTAINS. MODELS HAVE TRENDED AWAY FROM A STRONG TROUGH ON FRIDAY. DESPITE INCREASING MID AND HIGH LEVEL MOISTURE THERE MAY NOT BE MUCH IN THE WAY OF DYNAMIC LIFT...INSTABILITY...OR LOW LEVEL MOISTURE. CURRENT LOW POPS SEEM APPROPRIATE. BEST CHANCE OF RAIN PROBABLY LATE FRIDAY AS A COLD FRONT MOVES UNDER THE MOISTURE ALOFT. SATURDAY LOOKS FAIRLY STABLE BEHIND THE FRONT...NOT READY TO RULE OUT SHOWERS YET THOUGH THEY MAY BE LIMITED TO THE MOUNTAINS OR PERHAPS JUST ENDING ON THE PLAINS IN THE MORNING AS THE TROUGH EXITS. LOOKING FOR SOME RECOVERY ON SUNDAY WITH SOME LOW/MID LEVEL MOISTURE TRAPPED SOUTH OF THE REBUILDING RIDGE. NOT ENOUGH DRYING YET TO PRECLUDE ISOLATED SHOWERS...MOST LIKELY IN AND NEAR THE MOUNTAINS. && .AVIATION...(FOR THE TAFS THROUGH 00Z MONDAY LATE AFTERNOON) ISSUED AT 229 PM MDT SUN SEP 14 2014 A DRY AND STABLE AIRMASS IS IN PLACE OVER THE METRO AREA...THERE WILL BE A FEW SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN INTO EARLY EVENING. THE COLD FRONT SHOULD ARRIVE FROM THE NORTH AROUND 06Z...WITH UPSLOPE CONDITIONS DEVELOPING BEFORE SUNRISE. I EXPECT AREAS OF STRATUS AND FOG TO DEVELOP...WITH IFR CONDITIONS AT AREA AIRPORTS BETWEEN 10Z AND 15Z...POSSIBLY A LITTLE LONGER. CLOUDS WILL LIFT MID MORNING WITH VFR CONDITIONS RETURNING. DRY AND STABLE CONDITIONS RETURN TO METRO DENVER MONDAY AFTERNOON... WITH SOME THUNDERSTORMS OVER THE MOUNTAINS...BUT COOLER AND STABLE CONDITIONS ON THE PLAINS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RTG LONG TERM...GIMMESTAD AVIATION...RTG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1032 AM MDT SUN SEP 14 2014 COZ030>051-151645- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1032 AM MDT SUN SEP 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AFTER A WARM DAY TODAY WITH SCATTERED THUNDERSTORMS MAINLY OVER THE HIGH COUNTRY...A COLD FRONT WILL SWEEP ACROSS NORTHEAST COLORADO TONIGHT. THIS WILL RESULT IN A FEW THUNDERSTORMS TONIGHT IN NORTHEAST COLORADO...WITH UPSLOPE CONDITIONS DEVELOPING. THIS WILL CREATE AREAS OF FOG AND LIGHT RAIN OVER MOST OF EASTERN COLORADO EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY TEMPERATURES WILL BE 10 TO 15 DEGREES COOLER. MORE THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS...BUT THE PLAINS SHOULD BE TOO COOL AND STABLE FOR THUNDERSTORMS BY MONDAY AFTERNOON. WARMER AND DRIER WEATHER IS IN STORE FOR TUESDAY THROUGH THURSDAY...THEN THERE WILL BE SLIGHTLY COOLER TEMPERATURES AND A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RTG/GIMMESTAD
The Cheyenne radar (KCYS), 173 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538606, 538607, 538611, 538610.